A Direct Numerical Formulation of Galerkin’s Method for Nonlinear Lumped Systems

[+] Author and Article Information
P. R. Johansen

Department of Mechanical Engineering, Iowa State University, Ames, Iowa

R. H. Kohr

Department of Mechanical Engineering, Purdue University, Lafayette, Ind.

J. Appl. Mech 38(4), 1023-1028 (Dec 01, 1971) (6 pages) doi:10.1115/1.3408905 History: Received July 28, 1970; Revised December 16, 1970; Online July 12, 2010


Use of Galerkin’s method for the approximate analysis of nonlinear lumped systems is considered. A numerical procedure for finding Galerkin solutions of initial value problems is developed and illustrated by two examples. The approach employs Galerkin’s method formulated as a two-point boundary-value problem. While solving the two-point problem, a recursion algorithm is obtained; the algorithm is applied to the Galerkin integral directly, and therefore analytical integration of the weighted equation residuals and solution of specific algebraic equations are not required. The numerical formulation renders Galerkin’s method systematic, and it extends the utility of the method.

Copyright © 1971 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In